Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 9, 2001, 4:10 PM CST for Covington County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2001, 4:10 PM CST (22:10 UTC)
- Expired
- Feb 9, 2001, 4:45 PM CST
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Covington County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 092211 SVRJAN MSC031-092245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 410 PM CST FRI FEB 9 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 445 PM CST * AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MOUNT OLIVE...OR ABOUT 10 MILES WEST OF COLLINS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR COLLINS...MOUNT OLIVE INCLUDING HIGHWAY 49 AT 420 PM CST DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND pSTAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 2:40 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 9, 2:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 240 PM CST FRI FEB 9 2001 ...COOLER TEMPERATURES WILL RETURN TO THE REGION FOR THE WEEKEND WITH RAIN RETURNING SUNDAY... ON SATELLITE VAPOR IMAGERY UPPER TROF AXIS WAS LIFTING INTO THE MIDDLE MISSISSIPPI VALLEY. GOOD UPPER DIVERGENCE WAS OBSERVED NORTH OF THE REGION. VISIBLE IMAGERY SHOWED DEEP MOISTURE IN GULF INFLOW WITH DEWPOINTS IN THE 60S. ON THE SURFACE A SQUALL LINE WAS MOVING THROUGH THE COUNTY WARNING AREA...JUST AHEAD OF THE COLD FRONT. BEHIND THE COLD FRONT WAS A STRONG COLD FRONT IN THE SOUTHERN PLAINS...WHERE ARCTIC AIR WAS IN PLACE. LOOKING AT THE SHORT TERM ALL MODELS INITIALIZED FAIRLY WELL IN THE LOWER AND UPPER LEVELS. THEY PUSH THE ARCTIC AIR NORTH OF THE REGION WITH THE UPPER TROF. ALL MODELS WERE GENERALLY SIMILAR WITH THE MOVEMENT OF THE LOWER AND UPPER FEATURES...BUT WILL GO WITH THE PERSISTENT ...BUT A LITTLE SLOWER AVN SOLUTION. TAKING IT PERIOD BY PERIOD. FOR TONIGHT THE SQUALL LINE WILL BE OVER EAST/SOUTHEAST MISSISSIPPI DURING THE EARLY EVENING HOURS...JUST AHEAD OF THE FRONT. LOOKING AT THE INSTABILITY INDICES HELICITY VALUES 200-400...LAPSE RATE AROUND 6-7 CELCIUS...STRONG OMEGA VALUES...LOW LEVEL STORM RELATIVE WINDS 30-40 KNOTS/MID LEVEL 20-25 KTS...LIFTED INDEXS AROUND -2...850 WINDS 45-50 KTS AND PRECIPITABLE WATER 1.7 INCHES. SO WITH THAT IN MIND WILL MENTION A FEW POSSIBLY SEVERE EARLY EAST/SOUTHEAST. OTHERWISE RIGHT REAR QUAD OF UPPER JET WILL HELP TO BRING IN POST FRONTAL RAINS ACROSS THE REGION FOR TONIGHT ALONG WITH BREEZY CONDITIONS. THE RAINS WILL END FROM THE NORTHWEST TO THE SOUTHEAST...AS A COOLER AIRMASS FILTERS INTO THE REGION. WILL HAVE THE BEST POPS FOR THE EAST HALF. THE WINDS WILL TAPER OFF AFTER MIDNIGHT ACROSS THE REGION. FOR SATURDAY SKIES WILL BE MOSTLY SUNNY AND MUCH COOLER...AS MEAN MOISTURE IS PUSHED TO THE EXTREME SOUTHEAST. HIGH PRESSURE WILL GIVE THE REGION ONE DAY OF DRY WEATHER. FOR SATURDAY NIGHT ISENTROPIC LIFT WILL RETURN TO THE REGION AS A COLD CORE SHORTWAVE MOVES THROUGH BY SUNDAY MORNING. THIS WILL PROVIDE INCREASING CLOUDINESS LATE IN THE WEST...SPREADING TO THE EAST EARLY SUNDAY. ON SUNDAY PATCHY LIGHT RAIN WILL DEVELOP FROM THE WEST...AS ISENTROPIC LIFT CONTINUES TO INCREASE. FOR SUNDAY NIGHT A VORT SHEAR AXIS WILL BE STRETCHED ACROSS THE REGION...AS MEAN MOISTURE INCREASES ACROSS THE REGION FOR MORE RAIN. TEMPERATURE WISE FOR TONIGHT WILL GO CLOSE TO A COMBO OF ETA/MAV SOLUTIONS...FOR SATURDAY WILL GO WITH THE COMBO OF THE COOLER ETA/NGM GUIDANCE...FOR SATURDAY NIGHT...MAV LOOKS TO BE TOO COOL IN THE WEST WITH THE INCREASING CLOUDS...WILL GO WITH WARMER NGM/ETA GUIDANCE AND COOLER MAV FOR THE EAST...FOR SUNDAY...WILL GO CLOSE WITH THE COOLER ETA TEMPS WITH THE CLOUDS...LIGHT RAIN AND EASTERLY FLOW. WILL MENTION WIND CHILLS IN THE TEENS AND 20S FOR TONIGHT. SINCE IT WILL BE SUCH A DRASTIC CHANGE FROM LAST NIGHT. QPF DISCUSSION: PRECIPITABLE WATER VALUES AROUND 1.5-1.6 INCHES WILL DECREASE TO AROUND 1 INCH BY MIDNIGHT AND LESS THAN .5 INCHES BY 6AM SATURDAY. DUE TO FORWARD SPEED OF SYNOPTIC SCALE...EXPECT AMOUNTS WILL AVERAGE 1/2 INCH WITH LOCALLY 1 INCH POSSIBLE. MODELS NOT TOO FAR APART...ALTHOUGH MODELS ARE MORE GENEROUS IN THE 24 HOUR TOTALS THAN THE NCEP 1/4 TO 1/2 SOLUTIONS. EXTENDED FORECAST DISCUSSION: THE COLD FRONT THAT WILL MOVE THROUGH TODAY WILL MOVE BACK AS A WARM FRONT ON MONDAY NIGHT INTO TUESDAY. A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY. ON THURSDAY AN AREA OF LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION. SOUTHWESTERLY FLOW WILL CONTINUE IN THE MID LEVELS THROUGH THE PERIOD. ISENTROPIC LIFT WILL HELP TO PROVIDE POST FRONTAL RAINS FOR THE PERIOD. IT WILL END ON FRIDAY WITH DRY WEATHER ON TAP. THIS WAS VERIFIED BY THE MRF/EXTENDED AVN/EUROPEAN/UK/CANADIAN AND NOGAPS MOD3ELS. PRELIM NUMBERS... JAN 31/44/38/47 500 MEI 33/46/38/47 800 .JAN... MS...WIND ADVISORY FOR EAST/SOUTHEAST ZONES UNTIL 03Z. LA...NONE. AR...NONE. 17
In the hours before
Special weather statement, Feb 9, 10:30 AM CST, 5 hours 40 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091800- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1030 AM CST FRI FEB 9 2001 SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI AROUND MID AFTERNOON AND CONTINUE THROUGH EARLY TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE MAINLY OVER THE AREA NORTH OF LAKE PONTCHARTRAIN WITH THE GREATEST THREAT BEING WIND DAMAGE DUE TO STRONG WINDS. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS... HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Special weather statement, Feb 9, 12:30 PM CST, 3 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1230 PM CST FRI FEB 09 2001 ...NON PRECIPITATION... WIND GUSTS TO 50 MPH ARE POSSIBLE OVER MUCH OF MISSISSIPPI AND PARTS OF NORTHEAST LOUISIANA THIS AFTERNOON. THE STRONGEST WINDS WILL BE SOUTHEAST OF AN INDIANOLA TO RAYVILLE LOUISIANA LINE...AND NORTHWEST OF A MERIDIAN TO MONTICELLO LINE...DURING THE AFTERNOON HOURS. A COLD FRONT WILL BE MOVING THROUGH THE REGION THIS AFTERNOON. AHEAD OF THIS FRONT...STRONG SOUTHERLY WINDS WILL OCCUR...WITH GUSTS TO 40 MPH EXPECTED. WINDS MAY GUST TO AROUND 50 MPH RIGHT AS THE COLD FRONT PASSES...AND THIS COULD CAUSE TREES AND POWERLINES TO BE DOWNED...AS WELL AS MAKING FOR DANGEROUS CONDITIONS FOR BOATERS AND DRIVERS OF HIGH PROFILE VEHICLES. ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF AN INDIANOLA TO RAYVILLE LOUISIANA LINE THIS AFTERNOON AND EVENING. DAMAGING WINDS ARE THE MAIN THREAT WITH THESE STORMS. A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON. ENOUGH INSTABILITY WILL BE IN PLACE THAT A FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE MAIN THREAT DUE TO THE STRONG WINDS PRESENT IN THE LOWER LEVELS OF THE ATMOSPHERE. ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Feb 9, 4:00 PM CST, 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 400 PM CST FRI FEB 09 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A COLUMBUS TO COLUMBIA LINE THROUGH 6 PM THIS EVENING. DAMAGING WINDS ARE THE MAIN THREAT WITH THESE STORMS. A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON. ENOUGH INSTABILITY WILL BE IN PLACE THAT A FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE MAIN THREAT DUE TO THE STRONG WINDS PRESENT IN THE LOWER LEVELS OF THE ATMOSPHERE. THE THREAT OF THUNDERSTORMS WILL END BY 6 PM AS THE COLD FRONT MOVES EAST OF MISSISSIPPI. ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THROUGH 6 PM OVER EASTERN MISSISSIPPI. ...NON PRECIPITATION... WIND GUSTS TO 40 MPH ARE POSSIBLE OVER EAST CENTRAL AND SOUTHEAST MISSISSIPPI EARLY THIS EVENING...SOUTHEAST OF A DE KALB TO MONTICELLO LINE. THESE WINDS WILL BE ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE REGION. THE WINDS WILL DIMINISH AFTER THE COLD FRONT PASSES EAST OF THE AREA BY 6 PM. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 12:00 PM CST | Severe Thunderstorm Warning | JAN | Sunflower, Washington | 30 min |
| Feb 9, 1:45 PM CST | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 30 min |
| Feb 9, 2:00 PM CST | Severe Thunderstorm Warning | JAN | Marion | 30 min |
| Feb 9, 2:08 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 37 min |
| Feb 9, 3:40 PM CST | Severe Thunderstorm Warning | JAN | Neshoba | 50 min |
| Feb 9, 4:03 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 42 min |
| Feb 9, 5:07 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 23 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.